Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 152, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 8, 2001, 11:53 PM EDT for Claiborne County, Tennessee; Lee County, Virginia. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 8, 2001, 11:53 PM EDT (03:53 UTC)
- Expired
- Jul 9, 2001, 12:45 AM EDT
- In force
- 52 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Claiborne County, TN, Lee County, VA
The radar
The Knoxville radar (KMRX), 48 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 12:15 AM EDT | Thunderstorm Wind | Countywide, VA | Several trees down. |
| Jul 9, 12:25 AM EDT | Thunderstorm Wind | Tazewell, TN | Numerous trees down over the northern half of the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 8:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.9 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2384 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1505 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 090354
SVRMRX
TNC013-025-151-VAC105-090445-
/NEW.KMRX.SV.W.0252.090353-090445/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1153 PM EDT SUN JUL 8 2001
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CAMPBELL COUNTY IN EAST TENNESSEE
CLAIBORNE COUNTY IN EAST TENNESSEE
SCOTT COUNTY IN EAST TENNESSEE
LEE COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 1245 AM EDT
* AT 1152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHWEST OF ST. CHARLES
TO 30 MILES NORTHWEST OF ONEIDA...MOVING SOUTHEAST AT 55 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ST. CHARLES AROUND MIDNIGHT EDT
HARROGATE-SHAWANEE AROUND 1205 AM EDT
ARTHUR AROUND 1210 AM EDT
WHITE OAK AROUND 1215 AM EDT
ELK VALLEY AROUND 1220 AM EDT
SPRINGDALE AROUND 1225 AM EDT
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.
SEEK A STURDY SHELTER IMMEDIATELY!
$$
LAT...LON 3704 8304 3679 8389 3684 8508 3637 8448
3639 8362 3661 8337 3662 8298
RBPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 10:28 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 8, 10:28 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1028 PM EDT SUN JUL 8 2001 UPDATED ZONES ALREADY OUT...REMOVING THE SEVERE THUNDERSTORM WATCH IN THE SOUTHEAST FORECAST AREA. NEXT...LIKELY POP/S TONIGHT AREAWIDE (UPPED POP/S IN SOUTH TO LIKELY LATE)...AS MCS BEARS DOWN ON THE FORECAST AREA. EARLIER COMPLEX PUT DOWN 1-2 INCHES ACROSS THE NORTHEAST FORECAST AREA...WITH A FEW PRECIPITATION TOTALS UP TO 4 INCHES. VERY HIGH PWATS AND INSTABILITY ARE PROGGED IN ADVANCE OF THE IMPENDING MCS...AND WITH THE ADDITIONAL HEAVY RAINFALL POTENTIAL IN THE NORTHEAST FORECAST AREA...WILL INTRODUCE A FLASH FLOOD WATCH IN THIS REGION THROUGH 09/12Z. ALSO...HAVE UPPED THE SEVERE THREAT TO MODERATE RISK (IN THE AREAL THUNDERSTORM OUTLOOK) IN THE NORTHERN CUMBERLAND PLATEAU OVERNIGHT (AS PER SPC/S UPDATED SWODY1). .MRX... NC...NONE. TN...FLASH FLOOD WATCH FOR NORTHEAST TENNESSEE UNTIL 8 AM MONDAY. VA...FLASH FLOOD WATCH FOR SOUTHWEST VIRGINIA UNTIL 8 AM MONDAY. DM
In the hours before
Local storm report, Jul 8, 5:54 PM EDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
554 PM EDT SUN JUL 8 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM HANSONVILLE VA WIND DAMAGE
07/08/01 RUSSELL TREES DOWN ACROSS RTE 58.
REPORTED BY LAW
ENFORCEMENT.
0435 PM COUNTYWIDE VA WIND DAMAGE
07/08/01 SCOTT TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
0440 PM COUNTYWIDE VA WIND DAMAGE
07/08/01 LEE TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
0530 PM COUNTYWIDE TN WIND DAMAGE
07/08/01 JOHNSON TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
DAESpecial weather statement, Jul 8, 6:23 PM EDT, 5 hours 30 minutes before
TNZ014>018-042>047-VAZ001-002-005-006-008-082300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 623 PM EDT SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH #527 HAS BEEN CANCELED... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...CARTER...CITY OF BRISTOL...CITY OF NORTON...CLAIBORNE... GREENE...HANCOCK...HAWKINS...JOHNSON...LEE...RUSSELL...SCOTT... SULLIVAN...UNICOI...WASHINGTON AND WISE. MODERATE RAINFALL WILL CONTINUE ACROSS THE TRI CITIES AREA...WHICH WILL CONTINUE TO ADD TO THE LOCAL URBAN AND SMALL STREAM FLOODING. OTHERWISE...THUNDERSTORMS WILL COME TO AN END BY 800 PM. DURING A THUNDERSTORMS...DO NOT USE THE TELEPH7ONE UNLESS IT IS AN EMERGENCY...AND STAY INDOORS AND AWAY FROM WINDOWS. STAY TUNED TO THIS STATION...AND NOAA WEATHER RADIO...FOR THE LATEST STATEMENTS AND WARNINGS. RBP
Local storm report, Jul 8, 7:53 PM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
753 PM EDT SUN JUL 8 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM COUNTYWIDE VA WIND DAMAGE
07/08/01 WASHINGTON TREES DOWN. REPORTED BY
911 DISPATCH.
0355 PM POUND VA WIND DAMAGE
07/08/01 WISE TREES DOWN ON POWER LINES.
REPORTED BY LAW
ENFORCEMENT.
0400 PM WISE VA WIND DAMAGE
07/08/01 WISE TREES DOWN ON POWER LINES.
REPORTED BY LAW
ENFORCEMENT.
0430 PM COUNTYWIDE TN WIND DAMAGE
07/08/01 JOHNSON TREES DOWN IN THE VALLEY
AND ALONG HIGHWAY 67.
REPORTED BY 911 DISPATCH.
0430 PM HANSONVILLE VA WIND DAMAGE
07/08/01 RUSSELL TREES DOWN ACROSS RTE 58.
REPORTED BY LAW
ENFORCEMENT.
0433 PM KINGSPORT TN WIND DAMAGE
07/08/01 SULLIVAN TREES DOWN ON ROAD.
REPORTED BY SPOTTER.
0435 PM COUNTYWIDE VA WIND DAMAGE
07/08/01 SCOTT TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
0440 PM COUNTYWIDE VA WIND DAMAGE
07/08/01 LEE TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
0445 PM BRISTOL VA WIND DAMAGE
07/08/01 WASHINGTON ROOF BLOWN OFF BUILDING AT
5 PM IN BRISTOL, VA.
REPORTED BY 911 DISPATCH.
TREES AND POWER LINES DOWN
COUNTY WIDE.
0445 PM COUNTYWIDE VA WIND DAMAGE
07/08/01 WASHINGTON NUMEROUS TREES AND POWER
LINES DOWN. REPORTED BY
AMERICAN POWER COMPANY.
0500 PM BRISTOL VA WIND DAMAGE
07/08/01 WASHINGTON ROOF BLOWN OFF BUILDING IN
BRISTOL, VA. REPORTED BY
911 DISPATCH.
0500 PM COUNTYWIDE TN WIND DAMAGE
07/08/01 CARTER NUMEROUS TREES DOWN.
REPORTED BY 911 DISPATCH.
0505 PM COUNTYWIDE TN WIND DAMAGE
07/08/01 HAWKINS TREES DOWN AROUND ST.
CLAIR AND STRIGGERSVILLE
PLUS NUMEROUS COUNTY
LOCATIONS. REPORTED BY 911
DISPATCH.
0505 PM COUNTYWIDE TN WIND DAMAGE
07/08/01 WASHINGTON TREES DOWN IN JOHNSON CITY
AND ACROSS COUNTY. POWER
LINES DOWN MAINLY IN
JOHNSON CITY. REPORTED BY
911 DISPATCH.
0510 PM COUNTYWIDE TN WIND DAMAGE
07/08/01 HANCOCK 15 TO 20 TREES DOWN.
NUMEROUS POWER LINES DOWN.
REPORTED BY 911 DISPATCH.
0525 PM ERWIN TN 60 MPH TSTM WIND GUST
07/08/01 UNICOI REPORTED BY AMATEUR RADIO.
0530 PM COUNTYWIDE TN WIND DAMAGE
07/08/01 GREENE TREES DOWN ALONG NUMEROUS
STATE AND COUNTY ROADS.
POWER LINES DOWN. REPORTED
BY 911 DISPATCH.
0530 PM COUNTYWIDE TN WIND DAMAGE
07/08/01 JOHNSON TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
0535 PM RUSSELLVILLE TN .75 INCH HAIL
07/08/01 HAMBLEN REPORTED BY SPOTTER.
0545 PM BEAN STATION TN WIND DAMAGE
07/08/01 GRAINGER NUMEROUS TREES DOWN ON
POWER LINES. REPORTED BY
APPALACHIAN ELECTRIC
COMPANY.
0545 PM COUNTYWIDE TN WIND DAMAGE
07/08/01 CLAIBORNE TREES AND POWER LINES DOWN
AROUND TAZEWELL,
JONESVILLE, AND SNEEDVILLE,
TN. REPORTED BY POWELL
VALLEY ELECTRIC COMPANY.
0600 PM COUNTYWIDE TN WIND DAMAGE
07/08/01 COCKE TREES AND POWER LINES DOWN
IN PARROTSVILLE, HOUSTON
VALLEY AND JANIS ROAD
AREAS. REPORTED BY 911
DISPATCH.
0705 PM PITTMAN CENTER TN WIND DAMAGE
07/08/01 SEVIER NUMEROUS TREES DOWN.
REPORTED BY 911 DISPATCH.
CACSpecial weather statement, Jul 8, 8:20 PM EDT, 3 hours 33 minutes before
TNZ012>014-035>041-067>074-090045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 820 PM EDT SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH #530 HAS BEEN CANCELED FOR THE NORTHERN PLATEAU...CENTRAL VALLEY...AND SMOKY MOUNTAINS... SEVERE THUNDERSTORM WATCH #530 HAS BEEN CANCELED FOR THE NORTHERN PLATEAU...CENTRAL VALLEY...AND SMOKY MOUNTAINS. THIS INCLUDES THE COUNTIES OF SCOTT...CAMPBELL...MORGAN...ANDERSON...UNION... GRAINGER...ROANE...LOUDON...KNOX...JEFFERSON...HAMBLEN... BLOUNT...SEVIER...AND COCKE. A FEW THUNDERSTORMS WILL CONTINUE...MAINLY SOUTH OF KNOXVILLE... THROUGH THE EVENING HOURS. THESE STORMS ARE ONLY EXPECTED TO PRODUCE PEA SIZE HAIL...BRIEF GUSTY WINDS UP TO 40 MPH...AND LOCALLY HEAVY RAINFALL. ANOTHER THUNDERSTORM COMPLEX OVER THE OHIO RIVER VALLEY WILL DROP SOUTH TOWARD THE REGION AFTER MIDNIGHT. THIS COMPLEX WILL HAVE THE POTENTIAL OF PRODUCING SEVERE WEATHER...WITH HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS UP TO 70 MPH. DURING THUNDERSTORMS STAY INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION...OR CABLE TELEVISION FOR THE LATEST UPDATES CONCERNING hTHIS CONTINUING WEATHER SITUATION. RBP
Special weather statement, Jul 8, 9:53 PM EDT, 2 hours before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-091200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 953 PM EDT SUN JUL 8 2001 ...ANOTHER ROUND OF SEVERE THUNDERSTORMS POSSIBLE ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA TONIGHT INTO EARLY MONDAY MORNING... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHERN CUMBERLAND PLATEAU TONIGHT...AND A CHANCE OF SEVERE THUNDERSTORMS ACROSS THE REST OF EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA FROM MIDNIGHT INTO EARLY MONDAY MORNING. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL UP TO THE SIZE OF A QUARTERS...AND HEAVY RAINFALL UP TO TWO INCHES PER HOUR. THIS ADDITIONAL HEAVY RAINFALL COULD CAUSE FLASH FLOODING IN NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA TONIGHT...AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS ACROSS THE REST OF EASTERN TENNESSEE AND SOUTHWEST NORTH CAROLINA INTO EARLY MONDAY MORNING. THE CULPRIT FOR THE SEVERE WEATHER POTENTIAL TONIGHT AND EARLY MONDAY MORNING IS A THUNDERSTORM COMPLEX DEVELOPING OVER KENTUCKY. THIS DISTURBANCE WILL MOVE SOUTHEAST AROUND 25 MPH...AND WITH PLENTY OF MOISTURE AND INSTABILITY IN PLACE ACROSS THE REGION TONIGHT...THE THUNDERSTORM COMPLEX WILL MAINTAIN ITS INTENSITY AS IT TRACKS SOUTHEAST. RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA SHOULD STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL RADIO OR TELEVISION STATION FOR THE LATEST UPDATES AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. DM
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:01 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 44 min |
| Jul 8, 11:53 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 52 min |
| Jul 9, 12:31 AM EDT | Severe Thunderstorm Warning | MRX | Grainger, Union | 44 min |
| Jul 9, 1:27 PM EDT | Severe Thunderstorm Warning | MRX | McMinn | 48 min |
| Jul 9, 1:52 PM EDT | Severe Thunderstorm Warning | MRX | Bradley | 38 min |
| Jul 9, 2:12 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 48 min |
| Jul 9, 3:33 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 42 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2001Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.